Vol. 12, No. 5, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
This article is available for purchase or by subscription. See below.
On the dimension and smoothness of radial projections

Tuomas Orponen

Vol. 12 (2019), No. 5, 1273–1294

This paper contains two results on the dimension and smoothness of radial projections of sets and measures in Euclidean spaces.

To introduce the first one, assume that E,K 2 are nonempty Borel sets with dimHK > 0. Does the radial projection of K to some point in E have positive dimension? Not necessarily: E can be zero-dimensional, or E and K can lie on a common line. I prove that these are the only obstructions: if dimHE > 0, and E does not lie on a line, then there exists a point in x E such that the radial projection πx(K) has Hausdorff dimension at least (dimHK)2. Applying the result with E = K gives the following corollary: if K 2 is a Borel set which does not lie on a line, then the set of directions spanned by K has Hausdorff dimension at least (dimHK)2.

For the second result, let d 2 and d 1 < s < d. Let μ be a compactly supported Radon measure in d with finite s-energy. I prove that the radial projections of μ are absolutely continuous with respect to d1 for every centre in d sptμ, outside an exceptional set of dimension at most 2(d 1) s. In fact, for x outside an exceptional set as above, the proof shows that πxμ Lp(Sd1) for some p > 1. The dimension bound on the exceptional set is sharp.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Hausdorff dimension, fractals, radial projections, visibility
Mathematical Subject Classification 2010
Primary: 28A80
Secondary: 28A78
Received: 23 November 2017
Revised: 31 July 2018
Accepted: 16 September 2018
Published: 15 December 2018
Tuomas Orponen
Department of Mathematics and Statistics
University of Helsinki